Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 5, 2016, 10:49 AM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 10:49 AM MST (17:49 UTC)
- Expired
- Aug 5, 2016, 1:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 5.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WGUS55 KFGZ 051749
FFWFGZ
AZC007-052045-
/O.NEW.KFGZ.FF.W.0040.160805T1749Z-160805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1049 AM MST FRI AUG 5 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 145 PM MST
* AT 1047 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE JUNIPER FIRE SCAR. UP TO ONE INCH OF RAIN
HAS ALREADY FALLEN IN THE PAST 30 MINUTES. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH AREA DRAINAGES. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3398 11092 3385 11086 3378 11088 3377 11099
3397 11098
$$
MOTTICE3 follow-up statements
053
WGUS75 KFGZ 051831
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1131 AM MST FRI AUG 5 2016
AZC007-052045-
/O.CON.KFGZ.FF.W.0040.000000T0000Z-160805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
1131 AM MST FRI AUG 5 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR
GILA COUNTY...
AT 1129 AM MST...AROUND TWO INCHES OF RAIN FELL IN ABOUT ONE HOUR
OVER PORTIONS OF REYNOLDS CREEK WITH LIGHT RAIN CONTINUING OVER THE
AREA. THIS WILL ALL FLOW DOWN TO SH 288 ALONG THE WESTERN EDGE OF
THE JUNIPER FIRE SCAR. EXPECT DEBRIS FLOW ACROSS THE HIGHWAY. THE
DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE
MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3398 11092 3385 11086 3378 11088 3377 11099
3397 11098
$$
MOTTICE617
WGUS75 KFGZ 051935
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST FRI AUG 5 2016
AZC007-052045-
/O.CON.KFGZ.FF.W.0040.000000T0000Z-160805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
1235 PM MST FRI AUG 5 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR
GILA COUNTY...
AT 1234 PM MST...ADDITIONAL HEAVY RAIN MOVED OVER REYNOLDS CREEK IN
THE JUNIPER FIRE SCAR DUMPING ANOTHER INCH OF RAIN IN LESS THAN 30
MINUTES. THIS BRINGS RAINFALL TOTALS IN THE AREA TO MORE THAN 2.5
INCHES. FLASH FLOODING IS LIKELY ONGOING AND SH 288 WILL BE AFFECTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3398 11092 3385 11086 3378 11088 3377 11099
3397 11098
$$
MOTTICE911
WGUS75 KFGZ 052044
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
144 PM MST FRI AUG 5 2016
AZC007-052053-
/O.EXP.KFGZ.FF.W.0040.000000T0000Z-160805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
144 PM MST FRI AUG 5 2016
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 145 PM
MST...
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3398 11092 3385 11086 3378 11088 3377 11099
3397 11098
$$
MOTTICEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:09 AM MST, 40 minutes earlier.
Area forecast discussion, Aug 5, 10:09 AM MST, 40 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1009 AM MST FRI AUG 5 2016 .SYNOPSIS...Deep monsoon moisture in place across northern Arizona will cause scattered to numerous showers and thunderstorms across much of the region today. Beginning Saturday, a slow drying trend will cause decreasing chances for showers and thunderstorms into early next week. && .UPDATE/DISCUSSION...A subtle short wave identifiable in WV imagery southwest of Phoenix appears to be at least partially forcing the convection over northeast Maricopa County and moving into southeast Yavapai right now. The latest few runs of the HRRR take this cluster of storms and move them up into northeastern Arizona by this afternoon. Give the recent rains and the saturated soils in the Navajo/Hopi nations, we've opted to add most of northeastern Arizona to a Flash Flood Watch through 11 pm MST. Precip chances and weather grids have been fine tuned as well. Updated products have been sent. && .PREV DISCUSSION /403 AM MST/...Cloud cover is a bit more thin this morning as compared to yesterday due to slightly less vigorous convection overnight. GPS derived moisture measurements and model data indicate that the atmosphere remains quite wet, with precipitable water ranging between 1.0 to 1.25 inches across the region. In addition, model soundings indicate that there may be a little more instability today as compared to yesterday. This is due to slight mid-level cooling and better daytime surface heating. As a result, expect more widespread shower and thunderstorm activity today. Tightening gradients ahead of a West Coast trough will result in a faster storm motion than we have seen over the last several days. In general, individual storms are expected to move from the southwest to northeast around 10 knots or so. Deep layer bulk shear will remain quite low today, expect perhaps near the Arizona/Utah border where shear may meet or exceed 30 knots. Generally speaking, flash flooding continues to be the primary threat from today's storms, with a greater potential for organized, severe storms in the far northern portions of the area. For the weekend...Atmospheric moisture and instability will be on the decrease as a West Coast trough causes a drier southwesterly wind to setup over northern Arizona. Precipitable Water is forecast to drop into the 1.0 to 0.75 inch range, which is more typical for this time of year. Mostly isolated to scattered thunderstorms are forecast to begin first over higher terrain in the mid to late morning, before moving to the northeast into valley locations by the early afternoon. Shower and thunderstorm coverage looks to be greater on Saturday than on Sunday. All in all, typical low to moderate grade monsoon activity is expected. For next week...Dry and stable conditions are forecast to lead to low grade monsoon activity on Monday and Tuesday. The best chances for showers are forecast near the Arizona/New Mexico border. Northern Arizona could see an increase in moisture around Wednesday of next week with the passage of a tropical system near the Baja California peninsula. With that said, confidence is low at this point. && .AVIATION...For the 18Z package...SCT SHRA/TSRA with ISOLD MVFR/IFR conditions across the area today moving north-northeast at 10-15 KTS ...storms decreasing in coverage and intensity after 03z. ISOLD/SCT -shra/-tsra will continue overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ005-009>011-039- 040. && PUBLIC...Taylor/RR AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 5, 10:02 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1002 AM MST FRI AUG 5 2016 AZZ004>018-037>040-060730- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1002 AM MST FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. LOCALIZED FLOODING IS THE PRIMARY HAZARD. A CLUSTER OF STORMS CURRENTLY OVER THE PHOENIX AREA SUPPORTED BY AN UPPER LEVEL DISTURBANCE MAY AFFECT NORTHEASTERN ARIZONA BY LATE THIS AFTERNOON...WHERE RECENT RAINS HAVE LEFT SOILS SATURATED. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. SEE PHXFFAFGZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DRYING TREND IS FORECAST FOR THE WEEKEND AND EARLY NEXT WEEK. AN UPTICK IN THUNDERSTORM ACTIVITY IS POSSIBLE ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 6:35 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
635 AM MST FRI AUG 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 11 NW LEES FERRY 36.96N 111.76W
08/04/2016 COCONINO AZ OTHER FEDERAL
OBSERVED RISE IN THE PARIA GAUGE AT HWY 89
(1.8' RISE ~745PM MST AUG 4) AND AT THE
PARIA GAUGE AT LEE'S FERRY (4.2' RISE
STARTING AT 415AM MST AUG 5). FLASH FLOOD
LEVELS IN EXCESS OF 5' ESTIMATED IN THE AZ
PORTION OF THE PARIA FROM 11PM AUG 4 THROUGH
7AM AUG 5.
&&
NWS FLAGSTAFF AZ
IRIS SYSTEMSpecial weather statement, Aug 5, 10:27 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1027 AM MST FRI AUG 5 2016 AZZ008-018-037-051800- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- NORTHERN GILA COUNTY AZ- 1027 AM MST FRI AUG 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL 1100 AM MST... AT 1027 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HORSESHOE RESERVOIR...OR 16 MILES NORTHWEST OF SYCAMORE CREEK...MOVING NORTH AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLOWING SPRINGS...EAST VERDE ESTATES...CHILDS POWER PLANT AND TONTO NATURAL BRIDGE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3404 11145 3409 11179 3440 11181 3434 11132 TIME...MOT...LOC 1727Z 200DEG 10KT 3415 11160 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:22 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 5, 9:48 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 10 hr |
| Aug 5, 10:27 AM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 5, 12:54 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Aug 5, 1:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Aug 5, 2:22 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Aug 5, 2:54 PM MST | Flash Flood Warning | FGZ | Apache | 2 hr |
| Aug 5, 3:25 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 5, 4:43 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.